Pennsylvania, 2010

Flooding and Heavy Rain in Pennsylvania, March 13 to 14, 2010

March 13 to 14, 2010 · NWS PHI · 8 events in 8 counties and zones

Four days of rain, heaviest on the 13th, culminated in flooding across southeastern Pennsylvania. Event precipitation totals ranged from around 2 inches in the Poconos to 3 to 5 inches in the local Philadelphia area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Four days of rain, heaviest on the 13th, culminated in flooding across southeastern Pennsylvania. Event precipitation totals ranged from around 2 inches in the Poconos to 3 to 5 inches in the local Philadelphia area. Periods of rain started during the morning of the 12th and on the 13th fell at the heaviest during the daylight hours. Periods of lighter rain persisted into the 14th and 15th. The area avoided the heaviest rain that fell with the system over New Jersey.

The heavy rain was caused by a slow moving low pressure system that had a tremendous fetch of moist air from the Atlantic Ocean. The low pressure system moved from the South Carolina coast on the morning of the 12th, into Virginia on the morning of the 13th, to Delaware on the morning of the 14th and then drifted slowly east over the next two days as it was captured by an upper level system.

The flooding occurred on the weekend when eastern daylight time began. Some of the river flooding started on Eastern Standard Time and ended on Eastern Daylight Time, we apologize for any confusion this causes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 13, 11:30 AM EST, 30 minutes earlier.

Area forecast discussion, Mar 13, 11:30 AM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1130 AM EST SAT MAR 13 2010

.SYNOPSIS...
LOW PRESSURE OVER VIRGINIA AT LATE MORNING WILL DRIFT SLOWLY
NORTHEASTWARD TO THE DELMARVA PENINSULA LATE TODAY AND THEN STALL
TONIGHT. THE LOW WILL START A SLOW EASTWARD DRIFT OFFSHORE SUNDAY
THROUGH TUESDAY. HIGH PRESSURE OVER THE NORTHERN PLAINS TUESDAY
WILL SINK SLOWLY SOUTHEASTWARD WEDNESDAY AND THURSDAY. A COLD
FRONT SHOULD MOVE THROUGH THE REGION FROM CANADA FRIDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AT 16Z HEAVY RAIN WAS MOVING ONSHORE OVER OUR SOUTHERN ZONES AND
WILL FOLLOW FOR NORTHERN AREAS AS THE ACTIVITY MOVES
NORTHWESTWARD FROM THE OCEAN THIS AFTERNOON. SO, MENTIONS OF HEAVY
RAIN WERE KEPT EVERYWHERE...WITH A SLIGHT CHANCE OF THUNDER OVER
ABOUT THE SOUTHERN HALF OF THE AREA...WITH A NORTHEAST-TO-
SOUTHWEST SLANT TO THE THUNDER / NO THUNDER LINE A LA THE SWODY1.
WINDS WERE STILL STRONG OVER SOUTHEASTERN PORTIONS OF THE
AREA...BUT THIS IS EXPECTED TO SHIFT NORTHWARD THIS AFTERNOON.
EVEN SO...THE WIND ADVISORY MAY HAVE TO BE EXTENDED FOR
SOUTHEASTERN NEW JERSEY INTO THIS AFTERNOON UNTIL THE LOW SHIFTS A
LITTLE FURTHER NORTH AND THE BEST OF THE GRADIENT DROPS OUT. WINDS
GUSTED TO 49 KNOTS AT KACY LAST HOUR. THIS WILL BE WATCHED OVER
THE NEXT HOUR AND A HALF. AS EXPECTED, THE VAD WIND PROFILE FOR
KDIX HAS INCREASED IN THE PAST HOUR AS THE GRADIENT TIGHTENED OVER
OUR NORTHEASTERN AREAS.

ANY FREEZING RAIN AT THE HIGHEST ELEVATIONS NORTHWEST SHOULD
DIMINISH AS TEMPERATURES SLIP UP FROM THE FREEZING MARK THIS
AFTERNOON.

TEMPERATURES WERE MASSAGED A BIT BASED ON CURRENT READINGS...
MAINLY TO LOWER A LITTLE FAR NORTHWEST AND RAISE A BIT FAR SOUTH.
THE GFS ACTUALLY WAS A GOOD STARTING POINT FOR THIS SOLUTION.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
THE FORECAST MODELS SLOW THE MOVEMENT OF THE HEAVY RAIN AXIS TONIGHT
THROUGH THE NORTHERN PART OF OUR CWA. THERE IS SPLIT SUPPORT FOR
THIS SLOWING AS THE THE LLJ AND FGEN FORCING ARE FORECAST TO OUTPACE
THE FORECAST WAA AND THETA E AXIS. EITHER WAY HEAVIER RAIN SHOULD
BE ONGOING IN THE NORTHERN HALF OF OUR CWA WITH A WINDING DOWN OF
THE PRECIPITATION IN THE SOUTHERN HALF OF OUR CWA. IF THE SLOWER
TRIGGERS PREVAIL, NRN NJ WILL GET TOWARD THE HIGH END OF OUR QPF
FCSTS, IF THE FASTER TRIGGERS PREVAIL, THE PRECIPITATION WILL
PBLY VERIFY IN THE MID LEVEL OF OUR FCST RANGE. SINCE WE DO LOSE
THE LLJ IN THE SOUTHERN HALF OF OUR CWA AND MUCH OF THE FCST WAA,
WE DID NOT CARRY THUNDERSTORMS INTO THIS EVENING. BY THE START OF
THIS EVENING THE CORE OF THE LLJ IS FORECAST TO BE NEAR THE
NORTHERN EDGE OF OUR WIND ADVISORY AREA, SO THERE ARE NO PLANS TO
EXTEND IT FURTHER IN TIME. THE GFS HAS WARMED FROM ITS SOLUTION OF
LAST NIGHT AND WE DO NOT SEE ANY PTYPE ISSUES IN THE NORTHERN PART
OF OUR CWA. WE GENERALLY WENT WITH GFS MOS FOR MINS. WE DO NOT
SEE HOW THE CHILLY AND BELOW THE WATER TEMP NAM MOS MIN TEMPS ARE
GOING TO VERIFY IN THE SOUTHERN PART OF OUR CWA WITH ONSHORE FLOW
CONTINUING AND THAT LOW PRESSURE SYSTEM NEARBY.

OUR CWA REMAINS UNDER THE CYCLONIC SPHERE OF INFLUENCE FROM BOTH
THE SURFACE AND CLOSED LOW ON SUNDAY AND SUNDAY NIGHT. SHORT WAVES
ARE FORECAST TO ROTATE AROUND THE CLOSED LOW AND WITH THE COLD
POCKET ALOFT, CONVECTIVE TEMPS WILL BE REACHED AND SHOWERS SHOULD
FORM OR ADVECT INTO THE REGION. THE GFS IS SUGGESTING THUNDER IS
POSSIBLE AGAIN ON SUNDAY. THE OTHER MODELS ARE NOT AS BULLISH AND
WE WILL LEAVE THE MENTION OUT FOR NOW. BY SUNDAY NIGHT, ENOUGH
COLD AIR SHOULD ARRIVE IN THE NORTHERN PART OF OUR CWA, THAT SOME
SNOW MIGHT FALL, ESPECIALLY IN THE HIGHER TERRAIN. NAM MOS LOOKS
TOO LOW ON SUNDAY, IF THE SUN WERE TO SHINE FOR SEVERAL HOURS, WE
MIGHT REACH THE 60S AGAIN ON THE COASTAL PLAIN. WE LEANED TOWARD
THE HIGHER GFS MOS. STAT GUIDANCE WAS CLOSE AND APPEARED
REASONABLE FOR SUNDAY NIGHT.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
AS THE STORM THAT BROUGHT OUR WEEKEND INCLEMENT WEATHER PULLS OFF TO
THE EAST, HIGH PRESSURE WILL FOLLOW AND BRING GENERALLY FAIR WEATHER
FOR MUCH OF THE WEEK. THERE COULD STILL BE A FEW LINGERING SHOWERS
THROUGH THE DAY MONDAY. AND SINCE SLIGHTLY COLDER AIR WILL BE FILTERING
INTO OUR NORTHERN AREAS, SOME SNOW SHOWERS COULD FALL THERE EARLY
MONDAY. THE GFS FORECAST SOUNDINGS ARE SUGGESTING SLEET AS A PTYPE.
AT THAT POINT THE MODEL IS ALSO THE SLOWEST TO MOVE THE LOW PRESSURE
SYSTEM OFFSHORE, SO WE DID NOT BITE ON THIS PTYPE SUGGESTION YET.
GETTING BACK TO THE SNOW, AS TEMPERATURES RISE DURING THE DAY, EVEN
THERE, THEY SHOULD CHANGE OVER TO ALL RAIN. BUT THESE SHOULD BE
INSIGNIFICANT WHEN COMPARED TO WHAT FELL OVER THE WEEKEND. WINDS
SHOULD INCREASE AGAIN ON MONDAY AS THE CORE OF THE SURFACE LOW
PRESSURE SYSTEM MOVES FARTHER OFFSHORE.  DRIER AIR MOVES IN MONDAY
NIGHT AND THE WEATHER FOR THE REMAINDER OF THE WEEK IS FORECAST TO
BE FAIR AND MILD. HIGH TEMPERATURES MONDAY WILL BE IN THE MID 40S TO
MID 50S. FOR TUESDAY THROUGH FRIDAY, THE HIGHS WILL BE IN THE UPPER
40S AND 50S. OVERNIGHT LOW THROUGH THIS PERIODS WILL BE IN THE UPPER
20S AND 30S.

&&

.AVIATION /16Z SATURDAY THROUGH WEDNESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

WIDESPREAD LOW CIGS/VSBYS IN RAIN AND FOG TO CONTINUE THROUGH THE
DAY AND ALSO TONIGHT. A DECENT ERLY LOW LEVEL JET WILL BE
PROGRESSING NORTHWARD ACROSS NJ TODAY...SO SOME LLWS WILL BE ADDED
TO THE KACY AND KMIV TAFS WITH THE NEXT UPDATES. THE WINDS SHOULD
REMAIN GUSTY THROUGH THE DAY AND THEN DECREASE TONIGHT.

OUTLOOK...
WIDESPREAD IFR CONDITIONS SUNDAY THROUGH MONDAY NIGHT WITH MORE
PERIODS OF RAIN, LOW CLOUDS AND FOG. VFR CONDITIONS BACK HOPEFULLY
IN TIME FOR THE TUE MORNING RUSH.

&&

.MARINE...
LOW PRESSURE MOVING TOWARDS THE WATERS FROM THE SOUTH TODAY WILL
KEEP GALE CONDITIONS ACROSS THE WATERS MUCH OF THE DAY ACROSS THE
NORTH AND THIS MORNING OVER THE SOUTHERN WATERS AND DELAWARE BAY.
THE SOUTHERN WATERS WILL SHOW THE DECREASING WINDS FIRST SINCE THE
THE WARM FRONT WILL PASS BY AND A SLACKENING OF THE GRADIENT
EXPECTED BEHIND IT. THE DAY SHIFT WILL LIKELY ISSUE A SCA FLAG FOR
THE ROUGH SEAS WHEN THE GALE WINDS DECREASE. I HAVE CONTINUED THE
GALE FURTHER NORTH UNTIL 10Z SUN FOR NOW. I EXPECT THAT IT WILL
PROBABLY BE SHORTENED THERE TOO. PROLONGED SCA CONDITIONS SUN-TUE
EXPECTED ON THE WATERS WITH ROUGH SEAS. WINDS MAY PICK UP AGAIN TO
GALE STRENGTH LATER MON AND MON NGT WITH ANOTHER LOW MOVING ACROSS
THE OFFSHORE WATERS. LOW CONFID IN THIS NOW.

&&

.HYDROLOGY...
SINCE YESTERDAY, THE COASTAL PLAIN HAS RECEIVED ANYWHERE FROM 1.00
TO 3.00 INCHES OF RAINFALL. FURTHER NORTH AND WEST, ACCUMULATIONS
HAVE RANGED ANYWHERE FROM A 0.30 INCH IN BERKS COUNTY, PA TO
AROUND 1.00 INCH ALONG THE FALL LINE.

PREDICTED RAINFALL, THROUGH EARLY TOMORROW, CALLS FOR ANOTHER 1.00
TO 3.00 INCHES OF RAIN, WITH THE BIGGEST TOTALS ACROSS CENTRAL AND
NORTHERN NEW JERSEY.

AN ISOLATED THUNDERSTORM OR TWO CANNOT BE RULED OUT. A FLOOD WATCH
REMAINS IN EFFECT.

WITH THESE NUMBERS, BOTH SMALLER STREAMS AND SOME LARGER RIVERS WILL
EXPERIENCE FLOODING THIS WEEKEND INTO EARLY NEXT WEEK. RIVERS LIKE
THE DELAWARE WILL NEED THE ADDITION OF SNOWMELT TO FLOOD, AND IN
THIS CASE, IT APPEARS A PORTION OF THE HEAVY RAIN WILL FALL ACROSS
THE HEADWATER SNOWPACK, WHICH IS NOW TWO TO THREE TIMES NORMAL FOR
THIS TIME OF YEAR.

SO IN VERY GENERAL TERMS, MINOR TO MODERATE FLOODING CAN BE EXPECTED
ALONG MANY SMALL STREAMS AND CREEKS, WITH SOME MINOR FLOODING
POSSIBLE ALONG THE MAINSTEM RIVERS, ESPECIALLY THE SCHUYLKILL.

THE LEHIGH VALLEY HAS BEEN A BIT DRIER OVER THE LAST 30, 60, AND 90
DAYS, AND FOR THIS REASON CAN TOLERATE A LITTLE MORE WATER THAN
ADJACENT BASINS. FOR COMPLETE STREAM/RIVER FORECASTS AND
OBSERVATIONS, CHECK THE AHPS PAGE WHICH IS LINKED ON THE LEFT HAND
SIDE OF OUR WEB SITE.

HERE IS WHAT'S EXPECTED AT OUR FORECAST POINTS. NOTE...THIS IS NOT A
100% INCLUSIVE LIST. FLOODING CAN ALSO OCCUR OUTSIDE OF THESE POINTS.

FOR NEW JERSEY...

APPROACH FLOOD STAGE...

     RARITAN ON THE NORTH BRANCH RARITAN

CREST ABOVE FLOOD STAGE...

     MILLINGTON ON THE PASSAIC
     CHATHAM ON THE PASSAIC
     PINE BROOK ON THE PASSAIC
     LITTLE FALLS ON THE PASSAIC
     BOONTON ABOVE ON THE ROCKAWAY
     BOONTON BELOW ON THE ROCKAWAY
     POMPTON PLAINS ON THE POMPTON
     MACOPIN ON THE PEQUANNOCK
     POMPTON LAKES ON THE RAMAPO
     MANVILLE ON THE RARITAN
     STANTON ON THE SOUTH BRANCH RARITAN
     WANAQUE ON THE WANAQUE
     PEMBERTON ON THE NORTH BRANCH RANCOCAS

MODERATE FLOODING...

     BLACKWELLS MILLS ON THE MILLSTONE
     BOUND BROOK ON THE RARITAN
     TRENTON ON THE ASSUNPINK

FOR PENNSYLVANIA AND DELAWARE...

APPROACH FLOOD STAGE...

     EASTON ON THE DELAWARE
     RIEGELSVILLE ON THE DELAWARE
     TRENTON ON THE DELAWARE

CREST ABOVE FLOOD STAGE...

     GRATERFORD ON THE PERKIOMEN
     PHILADELPHIA ON THE SCHUYLKILL
     CHADDS FORD ON THE BRANDYWINE

MODERATE FLOODING...

     LANGHORNE ON THE NESHAMINY

&&

.TIDES/COASTAL FLOODING...
THE COASTAL FLOOD WARNING WILL CONTINUE AS PREVIOUSLY ISSUED. THE
EARLY MORNING TIDE WILL BE THE GREATER PROBLEM FOR THE SOUTHERN
WATERS WHILE THIS EVENINGS HIGH TIDE WILL BE MORE OF A PROBLEM
OVER THE NORTHERN WATERS. THE ADVISORY IN THE DELAWARE BAY SHOULD
WORK OUT ALSO WITH THE DEPARTURES THERE EXPECTED TO BE SOMEWHAT
LESS. I HAVE EXTENDED THE ENDING TIME OUT BEYOND ANOTHER HIGH TIDE
WITH GUIDANCE INDICATING THE CONDITIONS WILL ONLY IMPROVE SLOWLY.
THE GFS/SSE GUIDANCE IS LOOKING BETTER EARLY TODAY (COMPARED TO
YESTERDAY), SO I'M LEANING TOWARDS IT SOMEWHAT. LOCAL SCHEME FOR
LEWES STILL INDICATES SOMEWHAT LOWER DEPARTURES.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH THROUGH SUNDAY MORNING FOR PAZ054-055-060>062-
     067>071.
NJ...FLOOD WATCH THROUGH SUNDAY MORNING FOR NJZ001-007>010-012>027.
     WIND ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR NJZ021>025.
     COASTAL FLOOD ADVISORY UNTIL 2 PM EDT SUNDAY FOR NJZ016-021.
     COASTAL FLOOD WARNING UNTIL 2 PM EDT SUNDAY FOR NJZ012>014-020-
     022>027.
     WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR NJZ012>014-020-
     026-027.
DE...FLOOD WATCH THROUGH SUNDAY MORNING FOR DEZ001>004.
     WIND ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR DEZ002>004.
     COASTAL FLOOD ADVISORY UNTIL 2 PM EDT SUNDAY FOR DEZ001.
     COASTAL FLOOD WARNING UNTIL 2 PM EDT SUNDAY FOR DEZ002>004.
MD...FLOOD WATCH THROUGH SUNDAY MORNING FOR MDZ008-012-015-019-020.
MARINE...GALE WARNING UNTIL 6 AM EDT SUNDAY FOR ANZ450>452.
     GALE WARNING UNTIL 1 PM EST THIS AFTERNOON FOR ANZ430-431-
     453>455.

&&

SYNOPSIS... / GIGI
NEAR TERM... / GIGI
SHORT TERM...GIGI
LONG TERM...GIGI / RPW
AVIATION...O'HARA
MARINE...O'HARA
HYDROLOGY...KRUZDLO
TIDES/COASTAL FLOODING...O'HARA
Hazardous weather outlook, Mar 13, 3:33 AM EST, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
333 AM EST SAT MAR 13 2010

MDZ008-012-015-019-020-NJZ001-007>010-015-017>019-PAZ054-055-060>062-
067>071-141100-
CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-
HUNTERDON-SOMERSET-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-
CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-
DELAWARE-PHILADELPHIA-
333 AM EST SAT MAR 13 2010

...FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MARYLAND...CENTRAL
NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN
NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-NJZ016-141100-
NEW CASTLE-SALEM-
333 AM EST SAT MAR 13 2010

...FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 7 AM EST THIS MORNING TO
2 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE AND
SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ012>014-020-026-027-141100-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-OCEAN-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-
333 AM EST SAT MAR 13 2010

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
...FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...
...COASTAL FLOOD WARNING IN EFFECT UNTIL 2 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.
   COASTAL FLOOD WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002>004-NJZ022>025-141100-
KENT-INLAND SUSSEX-DELAWARE BEACHES-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
333 AM EST SAT MAR 13 2010

...WIND ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
...FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...
...COASTAL FLOOD WARNING IN EFFECT UNTIL 2 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.
   COASTAL FLOOD WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ021-141100-
CUMBERLAND-
333 AM EST SAT MAR 13 2010

...WIND ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
...FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 7 AM EST THIS MORNING TO
2 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450>452-141100-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
333 AM EST SAT MAR 13 2010

...GALE WARNING IN EFFECT UNTIL 6 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-453>455-141100-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
333 AM EST SAT MAR 13 2010

...GALE WARNING IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 13, 9:04 AM EST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
904 AM EST SAT MAR 13 2010

NJZ001-PAZ054-055-131700-
SUSSEX-CARBON-MONROE-
INCLUDING THE CITIES OF...NEWTON...JIM THORPE...STROUDSBURG
904 AM EST SAT MAR 13 2010

...POCKETS OF FREEZING RAIN OVER THE HIGHEST ELEVATIONS WILL
DIMINISH THROUGH MIDDAY...

TEMPERATURES THIS MORNING CONTINUED NEAR THE FREEZING MARK IN THE
HIGHEST ELEVATIONS ON THE POCONO PLATEAU AND IN SUSSEX COUNTY NEW
JERSEY, ABOVE 1500 FEET. RAIN CONTINUED OVER THE AREA AT MID
MORNING, AND FREEZING RAIN WILL OCCUR IN A FEW LOCATIONS OVER THE
VERY HIGHEST ELEVATIONS THROUGH ABOUT MIDDAY, UNTIL TEMPERATURES
WARM A DEGREE OR TWO.

NO TRAVEL PROBLEMS HAVE BEEN REPORTED OR ARE EXPECTED AS ROAD
SURFACES SHOULD MOSTLY REMAIN ABOVE FREEZING. EVEN SO, IF YOU
LIVE OR DRIVE THROUGH THE HIGHEST TERRAIN IN CARBON...MONROE...AND
SUSSEX COUNTIES BE WARY FOR THE POSSIBILITY OF FREEZING RAIN.
BE CAUTIOUS WHILE DRIVING OVER BRIDGES AND OVERPASSES AND GIVE
YOURSELF EXTRA DISTANCE BETWEEN YOURSELF AND THE VEHICLES AROUND
YOU.
Local storm report, Mar 13, 11:23 AM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1123 AM EST SAT MAR 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     NON-TSTM WND DMG 5 N TABERNACLE          39.92N 74.70W
03/13/2010                   BURLINGTON         NJ   TRAINED SPOTTER

            SMALL TREE REPORTED DOWN ON RETREAT ROAD IN SOUTHAMPTON
            TOWNSHIP.

1025 AM     NON-TSTM WND DMG 3 SW WINDSOR            40.21N 74.62W
03/13/2010                   MERCER             NJ   TRAINED SPOTTER

            SEVERAL POWER POLES REPORTED DOWN ON ROUTE 526 NEAR WEST
            MANOR WAY IN ROBBINSVILLE.

1030 AM     NON-TSTM WND DMG COCHRANVILLE            39.89N 75.92W
03/13/2010                   CHESTER            PA   TRAINED SPOTTER

            LARGE TELEPHONE POLE REPORTED DOWN ON US ROUTE 1 NEAR PA
            ROUTE 10.

&&

MEOLA/DANIEL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood, 2 heavy rain. Local standard time, as filed.

Heavy Rain, Lehigh

When
March 13, 12:00 PM EST to 6:00 PM EST
Where
Lehigh County, Allentown to Wanamakers
Reported by
Mesonet
Coordinates
40.620, -75.480

Event precipitation totals included 2.52 inches in Emmaus and 2.35 inches at the Lehigh Valley international Airport.

Heavy Rain, Northampton

When
March 13, 12:00 PM EST to 6:00 PM EST
Where
Northampton County, Bethlehem to Easton
Reported by
Mesonet
Coordinates
40.630, -75.380

Event precipitation totals included 3.11 inches in Bath, 2.54 inches in in Easton and 2.22 inches in Northampton.

Flood, Montgomery

When
March 13, 1:03 PM EST to March 14, 3:01 AM EST
Where
Montgomery County, 0.44 mi E of Ft Washington to Erdenheim
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.130, -75.212

The East Branch of the Perkiomen Creek at Schwenksville was above its 7 foot flood stage from 344 p.m. EST on the 13th through 401 a.m. EDT on the 14th. It crested at 8.87 feet at 11 p.m. EST on the 13th. The Main Stem of the Perkiomen Creek at East Greenville was above its 4 foot flood stage from 700 p.m. EST through 900 pm. EST on the 13th. It crested at 4.07 feet at 8 p.m. EST. The Wissahickon Creek at Fort Washington was above its 9 foot flood stage from 103 p.m. EST through 1037 p.m. EST on the 13th. It crested at 11.43 feet at 645 p.m. EST. Event precipitation totals included 4.21 inches in Ardmore, 3.13 inches in Willow Grove, 2.62 inches in Pottstown and 2.55 inches in Green Lane.

Flood, Philadelphia

When
March 13, 2:29 PM EST to 11:56 PM EST
Where
Philadelphia County, 1.74 mi ESE of Fox Chase to 1.19 mi NNW of Tacony
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.059, -75.051

The Pennypack Creek at the Rhawn Street Bridge was above its 7 foot flood stage from 229 p.m. EST through 1156 p.m. EST on the 13th. It crested at 8.64 feet at 10 p.m. EST. In addition to the poor drainage and creek flooding, the combination of the fresh water runoff and the onshore flow caused minor tidal flooding along the Delaware River and its tributaries from the afternoon high tide on the 13th through the early morning high tide on the 15th. The highest tides occurred on the afternoon of the 14th. The high tide in Philadelphia reached 9.09 feet above mean lower low water. This was barely below the level at which moderate tidal flooding begins (9.2 feet above mean lower low water). Event precipitation totals included 3.95 inches in Fox Chase, 3.76 inches at the Philadelphia International Airport and 3.45 inches at the Franklin Institute.

Flood, Chester

When
March 13, 3:21 PM EST to March 14, 10:05 AM EST
Where
Chester County, 0.1 mi NW of Honey Brook to 0.5 mi N of Buck Run
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.101, -75.921

The West Branch of the Brandywine Creek at Honey Brook was above its 7 foot flood stage from 617 p.m. EST through 1046 p.m. EST on the 13th. It crested at 7.57 feet at 815 p.m. EDT on the 13th. The East Branch of the Brandywine Creek at Dowingtown was above its 7 foot flood stage from 419 p.m. EST on the 13th through 1235 a.m. EST on the 14th. It crested at 9.64 feet at 845 p.m. EST on the 13th. The main stem of the Brandywine Creek at Chadds Ford was above its 9 foot flood stage from 920 p.m. EST on the 13th through 1105 a.m. EDT on the 14th. It crested at 530 a.m. EDT on the 14th. The French Creek at Phoenixville was above its 8 foot flood stage from 340 p.m. EST on the 13th through 752 a.m. EDT on the 14th. It crested at 9.35 feet at 645 p.m. EST on the 13th. The Valley Creek at Valley Forge was above its 7 foot flood stage from 321 p.m. EST through 913 p.m. EST on the 13th. It crested at 8.18 feet at 6 p.m. EST. Event precipitation totals were 3.47 inches in West Chester, 3.36 inches in Unionville. 3.14 inches in Honey Brook and 2.50 inches in Kenneth Square.

Flood, Bucks

When
March 13, 3:30 PM EST to March 14, 9:08 AM EST
Where
Bucks County, 0.21 mi SW of Langhorne to 0.94 mi ESE of Perkasie
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.168, -74.953

Flooding on the Neshaminy Creek flooded Bridal Drive, but no homes were affected. Roadway flooding was reported from County Line to River Road in the county. Pennsylvania State Route 32 was closed due to flooding in Yardley and Solebury. The Neshaminy Creek at Langhorne was above its 9 foot flood stage from 330 p.m. EST on the 13th through 1008 a.m. EDT on the 14th. It crested at 12.85 feet at 1 a.m. EST on the 14th. The East Branch of the Perkiomen Creek at Dublin was above its 5 foot flood stage from 426 p.m. EST through 658 pm. EST on the 13th. It crested at 5.28 feet at 515 p.m. EST. Event precipitation totals included 4.84 inches in Sellersville, 4.60 inches in Doylestown and 3.54 inches in Perkasie.

Flood, Delaware

When
March 13, 3:31 PM EST to March 14, 10:05 AM EST
Where
Delaware County, 2.08 mi WNW of Chadds Ford to 2.11 mi NNE of Newton Square
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.885, -75.605

The Brandywine Creek at Chadds Ford was above its 9 foot flood stage from 920 p.m. EST on the 13th through 1105 a.m. EDT on the 14th. It crested at 530 a.m. EDT on the 14th. The Chester Creek at Chester was above its 8 foot flood stage from 403 p.m. EST through 913 p.m. EST on the 13th. It crested at 9.54 feet at 615 p.m. EDT. The Crum Creek at Newtown Square was above its 6 foot flood stage from 331 p.m. EST through 947 p.m. EST on the 13th. It crested at 7.77 feet at 615 p.m. EST. Event precipitation totals included 3.76 inches at the Philadelphia International Airport.

Flood, Berks

When
March 13, 9:15 PM EST to 11:37 PM EST
Where
Berks County, 0.75 mi WSW of Manatawny to 0.4 mi ENE of Greisemersville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.374, -75.742

The Manatawny Creek at Spangville was above its 6 foot flood stage from 915 p.m. EST through 1137 p.m. EST on the 13th. It crested at 6.1 feet at 1030 p.m. EST. Event precipitation totals included 2.67 inches in Morgantown, 2.52 in West Lawn and 1.44 inches in Reading.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2010Every state in 2010This day in weather historyWarnings in Pennsylvania, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222403, 222404, 222394, 222402, 222396, 222392, 222398, 222399.